rss
Br J Sports Med 39:e27 doi:10.1136/bjsm.2004.013599
  • Electronic pages

Hepatocellular adenomas associated with anabolic androgenic steroid abuse in bodybuilders: a report of two cases and a review of the literature

  1. L Socas1,
  2. M Zumbado2,
  3. O Pérez-Luzardo2,
  4. A Ramos3,
  5. C Pérez4,
  6. J R Hernández5,
  7. L D Boada2
  1. 1Department of Radiology, Cajal Clinical Centre, Las Palmas de Gran Canaria, Canary Islands, Spain
  2. 2Toxicology Unit, Department of Clinical Sciences, Health Sciences Centre, University of Las Palmas de Gran Canaria, Canary Islands, Spain
  3. 3Department of Physical Education, Faculty of Physical Education, University of Las Palmas de Gran Canaria, Canary Islands, Spain
  4. 4Haematology Service, Hospital Materno-Infantil of Gran Canaria, Canary Health Service, Canary Islands, Spain
  5. 5Department of Medical and Surgical Sciences, Health Sciences Centre and Hospital Insular of Gran Canaria, University of Las Palmas de Gran Canaria, and Canary Health Service, Canary Islands, Spain
  1. Correspondence to:
 Dr L D Boada
 Toxicology Unit, Department of Clinical Sciences, Health Sciences Centre, PO Box 550, 35080 Las Palmas de Gran Canaria, Spain; ldominguezdcc.ulpgc.es
  • Accepted 22 August 2004

Abstract

Anabolic androgenic steroids (AAS) are used illicitly at high doses by bodybuilders. The misuse of these drugs is associated with serious adverse effects to the liver, including cellular adenomas and adenocarcinomas. We report two very different cases of adult male bodybuilders who developed hepatocellular adenomas following AAS abuse. The first patient was asymptomatic but had two large liver lesions which were detected by ultrasound studies after routine medical examination. The second patient was admitted to our hospital with acute renal failure and ultrasound (US) studies showed mild hepatomegaly with several very close hyperecogenic nodules in liver, concordant with adenomas at first diagnosis. In both cases the patients have evolved favourably and the tumours have shown a tendency to regress after the withdrawal of AAS. The cases presented here are rare but may well be suggestive of the natural course of AAS induced hepatocellular adenomas. In conclusion, sportsmen taking AAS should be considered as a group at risk of developing hepatic sex hormone related tumours. Consequently, they should be carefully and periodically monitored with US studies. In any case, despite the size of the tumours detected in these two cases, the possibility of spontaneous tumour regression must also be taken in account.

Footnotes

  • Competing interests: none declared.

  • Informed consent was obtained from the two patients described in this report.